Try it
Psychiatry · Mood disorders: lithium in acute mania onset
Sample itemA manic patient on lithium alone is still agitated after four days, with a serum level of 0.8 mEq per litre. The most appropriate next step is
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Add an antipsychotic or benzodiazepine for rapid control
Lithium takes a week or more to act in acute mania, so an antipsychotic or benzodiazepine is added for rapid control while the level is maintained within the therapeutic range. Pushing the level above 1.2 mEq per litre risks toxicity. Antidepressants may worsen mania.
Option by option
A. Add an SSRI
An SSRI could precipitate worsening of mania.
B. Stop lithium immediately
Stopping a drug that has not yet had time to work is not logical.
C. Increase lithium to 2.0 mEq per litre
A level of 2.0 is toxic and dangerous.
D. Add an antipsychotic or benzodiazepine for rapid control (correct)
Correct. Add a rapidly acting agent while lithium takes effect.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…